Flash Flood, Montgomery
- When
- March 30, 12:50 AM EST to 4:30 AM EST
- Where
- Montgomery County, Ironto
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Heavy rain during the early morning of the 30th caused the north fork of the Roanoke River to flood North Fork Road in Ironto and Falls Ridge Road in Ironto.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain during the early morning of the 30th caused the north fork of the Roanoke River to flood North Fork Road in Ironto and Falls Ridge Road in Ironto.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 8:50 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 850 PM EST THU MAR 29 2001 88D BADLY OVERESTIMATING RAINFALL AMOUNTS DUE TO BRIGHT BANDING... BUT STILL A HEALTHY AMOUNT OF RAIN ACROSS MOST OF THE FA FROM COMMA HEAD MOVG THRU. 3 HOUR RAINFALL HAS BEEN 1.0 TO 1.25 INCHES- JUST WHAT THE AREA NEEDS. HAVE HAD REPORTS OF WATER PROBLEMS ON THE ROADS...BUT NO SMALL STREAM FLOODING. RFC QPF FCSTS WORKED OUT WELL EXCEPT FOR THE NEW AND GREENBRIER BASINS BUT FCST CRESTS THERE WERE WELL BELOW HALF BANKFULL SO NO PROBS EXPECTED. WILL WAIT TILL TOWARD 1030 PM TO ISSUE AN UPDATE EXPECTING THE HEAVY STEADY RAIN TO HAVE MOVED NORTH OF THE FA. AS SFC LOW MOVES NEWD THRU THE VA PIEDMONT... LOOKS LIKE ALL OF THE FA WILL STAY IN CAD...THOUGH WILL BE A CLOSE CALL FOR FAR SE ZONES. SHOULD BE FOG & MAINLY DZ OVERNIGHT. TEMPS STEADY OR SLOWLY RISING. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-300330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 709 PM EST THU MAR 29 2001 ...HEAVY RAIN WEST OF THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA... SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA... A LARGE AREA OF HEAVY RAIN EXTENDS FROM THE NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTHWARD INTO SOUTHWEST VIRGINIA FROM THE FOOTHILLS OF THE BLUE RIDGE...WESTWARD INTO THE NEW RIVER VALLEY AND MOUNTAIN EMPIRE REGION. THE HEAVY RAIN IS JUST BEGINNING TO MOVE INTO SOUTHEAST WEST VIRGINIA. THE AREA IS MOVING TO THE NORTH AROUND 40 MPH...SO THE RAIN WILL TAPER OFF FROM SOUTH TO NORTH THIS EVENING. IT SHOULD BECOME LIGHT IN THE NORTHERN MOUNTAINS BY 900 PM...ACROSS SOUTHWEST VIRGINIA BETWEEN 900 PM AND 1000 PM...AND IN SOUTHEAST WEST VIRGINIA AROUND 1000 PM. MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS ARE LIKELY. MOTORISTS SHOULD EXPECT CONSIDERABLE PONDING OF WATER OF THE ROADS. SOME SMALL STREAMS IN THE AREA MAY LEAVE THEIR BANKS. JJ
VAZ007-009>020-022>024-032>035-043-WVZ042>045-300400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 901 PM EST THU MAR 29 2001 ...HEAVY RAIN BEGINNING TO MOVE OUT OF SOUTHWEST VIRGINIA...AND WILL LAST ANOTHER FEW HOURS IN SOUTHEAST WEST VIRGINIA... A LARGE AREA OF HEAVY RAIN EXTENDS FROM SOUTHWEST VIRGINIA... NORTHWARD INTO SOUTHEAST WEST VIRGINIA. THE AREA CONTINUES TO MOVE TO THE NORTH AROUND 40 MPH. HEAVY RAIN IS ENDING FROM SOUTH TO NORTH... AND HAS ALREADY BEGUN TAPERING OFF FROM GRAYSON COUNTY...EASTWARD THROUGH CARROLL...PATRICK AND HENRY COUNTIES. THE HEAVY RAIN WILL TAPER OFF IN THE REST OF THE NEW RIVER VALLEY...AND THE ROANOKE AND LYNCHBURG AREAS...BETWEEN 930 PM AND 1000 PM. FURTHER NORTH IN THE SOUTHERN SHENANDOAH VALLEY...THE HIGHLANDS OF VIRGINIA... AND SOUTHEAST WEST VIRGINIA...THE HEAVY RAIN SHOULD TAPER OFF BETWEEN 1000 PM AND 1100 PM. THREE HOUR RAINFALL AMOUNTS FROM THIS HEAVY RAIN HAVE GENERALLY RANGED FROM THREE QUARTERS OF AN INCH...TO 1.25 INCHES. THIS SHOULD NOT BE ENOUGH TO CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS... BUT THERE WILL BE MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD EXPECT CONSIDERABLE PONDING OF WATER OF THE ROADS THROUGH 1100 PM. JJ
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235450, 5235451.